South Dakota, 2013

Tornadoes and Hail in South Dakota, June 21, 2013

June 21, 2013 · NWS FSD · 27 events in 12 counties and zones

Thunderstorms produced damaging winds and large hail at numerous locations in southeast South Dakota during the afternoon and evening of June 21st. There were also two brief tornadoes reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$265,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds and large hail at numerous locations in southeast South Dakota during the afternoon and evening of June 21st. There were also two brief tornadoes reported. The majority of severe weather reports were from north of Interstate 90, but there were a few reports to the south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 11:33 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 21, 11:33 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 PM CDT FRI JUN 21 2013

.UPDATE...
ISSUED AT 1054 AM CDT FRI JUN 21 2013

OUTFLOW BOUNDARY GRADUALLY LIFTING NORTH LEADING TO SOME ISOLATED
STORMS ALONG AND NORTH OF A LINE FROM DESMET TO SPENCER SD.
ISOLATED CONVECTION DEVELOPING ALONG AND NORTH OF THE
BOUNDARY...AND STRONGEST ELEVATED STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO THE SIZE OF HALF DOLLARS THROUGH THE REMAINDER
OF THE MORNING.

HP SUPERCELL THAT DEVELOPED IN THE BLACK HILLS IS WORKING EAST INTO
SOUTH CENTRAL SOUTH DAKOTA AND BEGINNING TO EVOLVE TOWARDS AN
ELEVATED WIND THREAT WITH STRONG INFLOW JET ON RADAR. CORFIDI
VECTORS SUGGEST STORM WOULD CONTINUE TO MOVE EAST ALONG THE I-90
CORRIDOR IMPACTING THE FORECAST AREA SHORTLY AFTER 18Z. HODOGRAPHS
SUGGEST SPLITTING SUPERCELLS ARE A POSSIBILITY...AND MAY SLIGHTLY
FAVOR LEFT MOVERS. MODEL SOUNDINGS SUGGEST STORM WOULD MOVE INTO
RELATIVELY UNSTABLE ENVIRONMENT WITH 3000 J/KG OF CAPE. CAP
APPEARS TO BE RELATIVELY WEAK THIS AFTERNOON ALONG AND NORTH OF
I-90...SO GREATEST THREAT FOR SEVERE WEATHER APPEARS TO BE FOCUSED
ACROSS NORTHERN HALF OF THE FORECAST AREA. CAN'T RULE OUT ADDITIONAL
DEVELOPMENT ON THE SOUTH SIDE...AND THEREFORE BORADBRUSHED POPS
ACROSS THE AREA THROUGH THE AFTERNOON INTO THE EVENING HOURS.

UPDATE ISSUED AT 654 AM CDT FRI JUN 21 2013

SPOTTY SHOWERS AND THUNDERSTORMS FROM OTG/SPW AREA WEST TO A
LITTLE WEST OF FSD HAVE MADE SOME UPDATING NEEDED. ACTIVITY STILL
EXPECTED TO DECREASE AND END LATER THIS MORNING BUT MUCH OF THIS
AREA WILL HAVE MENTION OF PRECIPITATION THAT DID NOT HAVE IT
EARLIER.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 315 AM CDT FRI JUN 21 2013

STORMS MOVING SOUTHEAST OVER PART OF SOUTHWEST MN AS THE END OF
THE NIGHT APPROACHES SHOULD MOVE OUT DURING THE EARLY MORNING
DAYLIGHT HOURS. ONCE THEY DO...MID LEVEL WARMING SHOULD HOLD OFF
ANY CONVECTION UNTIL THIS AFTERNOON...AND THAT MAINLY WEST AND
NORTH. THE NAM HAS BEEN DOING POORLY ON THIS WARMING AND THE GS
SEEMS BETTER...EVEN IN ITS LESS DETAIL...UPON EXAMINING SOUNDINGS
ON BUFKIT. EXPECT THE LOW TO REFORM A LITTLE FURTHER WEST AFTER
THIS WAVE PASSES THIS MORNING...AS PER GFS. THIS SHOULD BRING A
FAIR AMOUNT OF SUNSHINE THOUGH OF COURSE THERE WILL BE CU
DEVELOPING AS THE LOW LEVELS CONTINUE TO GET MORE SOPPY. PARTLY
CLOUDY SHOULD THEREFORE BE THE WORD OF THE DAY. TEMPERATURES ARE
LIKELY TO REACH THE LOW TO MID 90S NEAR THE MISSOURI RIVER...AND
NEAR 90 UP TO SIOUX FALLS. STORMS THAT BEGIN TO FORM THIS
AFTERNOON SHOULD CONTINUE INTO TONIGHT...CONCENTRATED IN THE
NORTH...WITH A RISK OF SEVERE WEATHER IN THE FORM OF LARGE HAIL
AND STRONG WINDS FOR ANY STORMS THAT DO DEVELOP. THE INCREASINGLY
MUGGY WEATHER WILL BE FELT WITH LOWS TONIGHT IN THE UPPER 60S TO
LOW 70S.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 315 AM CDT FRI JUN 21 2013

SATURDAY WILL PRESENT THE SAME PROBLEM WITH DEVELOPMENT MOSTLY
CAPPED OFF FOR MOST OF THE DAY...THEN LATE AFTERNOON AND
NIGHTTIME STORMS. ANOTHER FAIRLY HIGH CONDITIONAL RISK OF SEVERE
STORMS...WITH STORMS BECOMING MORE CONCENTRATED IN THE
NORTH/NORTHWEST INSTEAD OF NORTHEAST. HEATING WILL GET ITS CHANCE
AGAIN WITH HIGHS IN THE UPPER 80S NORTHWEST TO LOWER 90S
SOUTHEAST. SATURDAY NIGHT ALSO LOOS SOMEWHAT LIKE FRIDAY NIGHT
WITH THE BEST CHANCE OF STORMS MORE NORTH/NORTHWEST AS UPPER
TROUGH APPROACHES FROM THE SOUTHWEST. SUNDAY AND SUNDAY NIGHT IS
EXPECTED TO FIND SLOW SEEPAGE OF DRIER AIR INTO THE AREA...AND
STORMS ENDING FROM THE NORTHWEST. HOWEVER...A CHANCE MAY CONTINUE
FAR SOUTHEAST EVEN INTO MONDAY. SOME CHANCE OF STORMS OVER THE
AREA WITH WEAK WAVE MONDAY NIGHT...THEN TUESDAY THROUGH THURSDAY
SHOULD BE MOSTLY DRY. WARM BUT LESS HUMID AIR WILL RULE
MONDAY...THEN IT SHOULD GET MUGGY AGAIN FOR THE NEXT DAY OR TWO
BEFORE A SHOT OF COOLER AND DRIER AIR BY THURSDAY...AS BUILDING OF
ROCKIES RIDGE FORCES THE COOLING AND DRYING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1229 PM CDT FRI JUN 21 2013

THUNDERSTORM COMPLEX ACROSS CENTRAL SOUTH DAKOTA IS EXPECTED TO
AFFECT KHON TERMINAL AFTER 20Z. STRONG WINDS WILL BE THE MAIN
THREAT WITH THIS STORM...BUT COULD ALSO BE HAIL.
OTHERWISE...ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT BOTH KFSD AND
KSUX TERMINALS...BUT TIMING IS QUITE UNCERTAIN AT THIS TIME. HAVE
THEREFORE LEFT FORECAST DRY...BUT WILL LIKELY HAVE TO UPDATE AS
CERTAINTY INCREASES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 21, 10:25 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT FRI JUN 21 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1125 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
STORMS	ARE EXPECTED TO MOVE EAST INTO SOUTHEAST SOUTH DAKOTA
THIS AFTERNOON....AND POTENTIALLY MOVE EAST INTO SOUTHWEST
MINNESOTA AND NORTHWEST IOWA THIS EVENING.  WINDS IN EXCESS OF 70
MPH AND HAIL TO THE SIZE OF WALNUTS ARE THE MAIN THREATS WITH
THIS STORM...HOWEVER...AN ISOLATED TORNADO THREAT IS POSSIBLE
SOUTH OF INTERSTATE 90 WEST OF THE JAMES RIVER VALLEY.

FLOODING...
THE LITTLE SIOUX RIVER AROUND LINN GROVE IOWA WILL HOVER NEAR
BANK FULL FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA AGAIN LATE SATURDAY
AND SATURDAY NIGHT. GOLF BALL HAIL AND 70 MPH WIND GUSTS WILL BE
POSSIBLE. A THREAT OF SEVERE STORMS MAY BE PRESENT AGAIN SUNDAY
EAST OF THE JAMES RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 IN SOUTHEASTERN SOUTH
DAKOTA
...AND AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 21, 12:47 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
147 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     TSTM WND GST     CHAMBERLAIN             43.81N 99.32W
06/21/2013  M52 MPH          BRULE              SD   ASOS

&&

ADAMS

The radar

The Aberdeen radar (KABR), 113 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

13 hail, 11 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Beadle

When
June 21, 1:17 PM CST
Where
Beadle County, 2.96 mi E of Wessington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.450, -98.620

Thunderstorm winds caused tree damage, including several branches blown down.

Hail, Beadle

When
June 21, 1:19 PM CST
Where
Beadle County, 0.99 mi W of Wessington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.450, -98.700

Thunderstorm Wind, Jerauld

When
June 21, 1:22 PM CST
Where
Jerauld County, 7.94 mi W of Wessington Spgs
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.080, -98.730

Hail, Beadle

When
June 21, 1:28 PM CST
Where
Beadle County, 2.07 mi N of Wolsey
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.430, -98.470

Large hail damaged vehicles and crops. The amount of damage was not known.

Thunderstorm Wind, Beadle

When
June 21, 1:35 PM CST
Where
Beadle County, 1.64 mi WSW of Huron
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.340, -98.250

Thunderstorm winds blew down seven power poles onto a road, and caused tree damage.

Thunderstorm Wind, Beadle

When
June 21, 1:37 PM CST
Where
Beadle County, 0.69 mi N of Huron
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
44.360, -98.220

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Sanborn

When
June 21, 1:39 PM CST
Where
Sanborn County, 2.48 mi E of Forestburg
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.020, -98.050

Thunderstorm winds caused tree damage, including a 14 inch diameter limb blown down.

Thunderstorm Wind, Beadle

When
June 21, 1:40 PM CST
Where
Beadle County, 4.42 mi NW of Yale
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.470, -98.050

Thunderstorm winds caused tree damage.

Funnel Cloud, Beadle

When
June 21, 1:51 PM CST
Where
Beadle County, 1.48 mi W of Cavour
Reported by
Fire Department/Rescue
Coordinates
44.380, -98.030

Thunderstorm Wind, Beadle

When
June 21, 1:51 PM CST to 1:55 PM CST
Where
Beadle County, 0.69 mi N of Huron
Measured
76 kt (87 mph) measured gust
Property damage
$200,000
Reported by
ASOS
Coordinates
44.360, -98.220

Thunderstorm winds peeled off an apartment roof, damaging contents inside with water and wind, and displacing the residents of ten units. The winds also caused extensive tree and power line damage, some roof damage, and blew over two nearby semi trucks. Signs were also blown over.

Tornado, Kingsbury

When
June 21, 2:03 PM CST to 2:05 PM CST
Where
Kingsbury County, 1.73 mi SW of Osceola to 1.67 mi SW of Osceola
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
44.450, -97.851

A brief tornado caused tree damage.

Thunderstorm Wind, Kingsbury

When
June 21, 2:05 PM CST
Where
Kingsbury County, Iroquois
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.370, -97.850

Thunderstorm winds blew power poles and wires down, and destroyed two metal sheds. The winds also caused extensive tree damage, including numerous large branches blown down.

Tornado, Kingsbury

When
June 21, 2:10 PM CST to 2:12 PM CST
Where
Kingsbury County, 4.39 mi NNE of De Smet Muni Arpt to 4.42 mi NNE of De Smet Muni Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
44.490, -97.541

A brief tornado caused no reported damage.

Thunderstorm Wind, Miner

When
June 21, 2:12 PM CST
Where
Miner County, 3.28 mi ENE of Argonne
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.090, -97.570

Thunderstorm winds caused tree damage. The winds were accompanied by heavy rain and pea size hail.

Thunderstorm Wind, Brookings

When
June 21, 3:02 PM CST to 3:21 PM CST
Where
Brookings County, 0.85 mi SW of Brookings
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
44.310, -96.790

Thunderstorm winds blew down power lines, power poles, and bent other poles and signs. The winds also caused roof damage and extensive tree damage, including numerous branches and at least one large tree blown down.

Hail, Lake

When
June 21, 3:04 PM CST
Where
Lake County, 4.46 mi E of Ramona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.120, -97.130

Large hail was accompanied by 50 mph wind gusts.

Hail, Brookings

When
June 21, 7:26 PM CST
Where
Brookings County, 2.3 mi NNW of Medary
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.250, -96.800

Hail, Brookings

When
June 21, 7:40 PM CST
Where
Brookings County, 0.69 mi S of Medary
Measured
1 in hail
Reported by
Public
Coordinates
44.210, -96.780

Hail, Brookings

When
June 21, 8:00 PM CST
Where
Brookings County, 4.02 mi W of Elkton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.220, -96.560

Hail, Bon Homme

When
June 21, 8:27 PM CST
Where
Bon Homme County, 2.88 mi ENE of Springfield
Measured
1 in hail
Reported by
Public
Coordinates
42.870, -97.830

Hail, Bon Homme

When
June 21, 8:33 PM CST
Where
Bon Homme County, 2.13 mi SSW of Tabor
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.920, -97.660

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, Yankton

When
June 21, 8:52 PM CST
Where
Yankton County, 6.31 mi SW of Utica
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.910, -97.560

Large hail caused an unknown amount of damage to vehicles and windows.

Hail, Turner

When
June 21, 9:04 PM CST
Where
Turner County, 1.38 mi N of Monroe
Measured
1 in hail
Reported by
Public
Coordinates
43.500, -97.220

Hail, Bon Homme

When
June 21, 9:28 PM CST
Where
Bon Homme County, 0.51 mi W of Tabor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.950, -97.660

Hail, Lake

When
June 21, 9:53 PM CST
Where
Lake County, 0.85 mi NE of Madison
Measured
1 in hail
Reported by
Public
Coordinates
44.010, -97.110

Thunderstorm Wind, Gregory

When
June 21, 10:05 PM CST
Where
Gregory County, 0.5 mi E of Burke
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.180, -99.290

Thunderstorm winds caused tree damage, including numerous limbs blown down.

Hail, Charles Mix

When
June 21, 10:42 PM CST
Where
Charles Mix County, 1.22 mi NE of Ravinia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.140, -98.410

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for South Dakota, 2013Warnings in South Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455383, 455384, 455385, 455386, 455387, 455389, 455390, 455391, 455392, 455395, 455397, 455398, 455399, 455405, 455424, 455428, 455431, 455432, 455433, 455434, 455435, 455436, 455437, 455440, 455441, 455442, 455444.